Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Green Bay, WI

April 15, 2003Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 15, 2003, 10:00 PM CDT for Oconto County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 10:00 PM CDT (03:00 UTC)
Expired
Apr 15, 2003, 10:45 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 42 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS53 KGRB 160300
SVRGRB
WIC083-160345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
959 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCONTO COUNTY IN WISCONSIN

* UNTIL 1045 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED 5 MILES SOUTHWEST OF OCONTO FALLS. THAT PLACES IT 15
  MILES EAST OF SHAWANO. IT WAS MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...       
  OCONTO FALLS BY 1005 PM CDT
  SPRUCE BY 1010 PM CDT
  LENA BY 1020 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY 
LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4494 8836 4485 8825 4477 8818 4474 8801
          4502 8782

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 15, 10:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT TUE APR 15 2003

TOTALLY BIZZARE WX SITN IN PROGRESS ACRS THE AREA. VERY COLD AIR
CHARGING SWD AT LOW-LEVELS CREATING ATMOSPHERE SO FAVORABLE FOR HAIL
THAT WE ARE GETTING SVR CRITERIA HAIL FM REALATIVELY WK LOOKING STORMS.

DECIDED TO CHG WINTER STORM WATCH TO WINTER WX ADVISORY AND START IT
IMMEDIATELY. TSTMS WITH HAIL WL SPREAD NE ACRS THE REST OF THE AREA WITH
PCPN TRANSITIONING TO MAINLY SLEET DURING THE NGT. IF NOT FOR THE VERY
WARM GROUND...PROBABLY WOULD HAVE GONE WITH A WINTER STORM WARNING.
HOWEVER...WARM SFC TEMPS SHOULD LIMIT ACCUMULATIONS.

FLOODING ALSO BECOMING A CONCERN. WL ISSUE A FLOOD WATCH TO COVER THE
RUNOFF FROM THE RAINS AS WELL AS THE MELTING OF THE SLEET/HAIL. GROUND
NOT THAWED ALL THE WAY DOWN...SO WATER WL NOT DRAIN AS WELL AS IT DOES
DURING THE SUMMER.

UPDATED PRODUCT SUITE WL BE OUT ASAP.

.GRB...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY
       WIZ005-010>013-

       WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY
       FLOOD WATCH TONIGHT INTO WEDNESDAY NIGHT
       WIZ018-019-021-

       FLOOD WATCH TONIGHT INTO WEDNESDAY NIGHT
       WIZ020-022-030-031-035>040-073-074-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 10 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY
THREAT FROM THESE STORMS.

A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTH ACROSS WISCONSIN THIS
AFTERNOON. SOUTH OF THE FRONT...TEMPERATURES ARE FORECAST TO CLIMB INTO
THE UPPER 70S TO THE MIDDLE 80S. MEANWHILE TO THE NORTH...TEMPERATURES
WILL FALL INTO THE 50S. THIS CONTRAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. COLD TEMPERATURES ALOFT
COULD RESULT IN THUNDERSTORMS WITH LARGE HAIL IN THE EAST CENTRAL AND
CENTRAL PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING RAIN...SLEET OR SNOW IS LIKELY IN NORTH CENTRAL AND NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. SOME ACCUMULATION IS POSSIBLE. SOME SLEET
OR FREEZING RAIN MAY OCCUR FARTHER SOUTH IN CENTRAL AND EAST CENTRAL
WISCONSIN WEDNESDAY NIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO MOVE SOUTH OF THE FORECAST AREA ON
WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA. COLDER AIR WILL ARRIVE ON NORTHEAST WINDS...SETTING THE
STAGE FOR FROZEN OR FREEZING PRECIPITATION. THE NATIONAL WEATHER SERVICE
MAY ISSUE WINTER STORM WATCHES...OR ADVISORIES LATER THIS AFTERNOON FOR
THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH
OF A LINE FROM RHINELANDER TO STURGEON BAY.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 15, 6:25 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
0625 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    IOLA                      WI   1.50 IN HAIL
04/15/03   WAUPACA                        REPORTED BY SPOTTER

KURIMSKI
Local storm report, Apr 15, 7:29 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
729 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    LUXEMBURG                 WI   1 INCH HAIL
04/15/03   KEWAUNEE                       PUBLIC REPORT

PLH
Local storm report, Apr 15, 7:58 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
758 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    FLINTVILLE                WI   1 INCH HAIL
04/15/03   BROWN                          REPORTED BY SPOTTER. HAIL
                                          SIZE RANGED FROM 1/2 INCH
                                          TO 1 INCH AND COMPLETELY
                                          COVERED THE GROUND

JS
Local storm report, Apr 15, 8:02 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
802 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SUAMICO                   WI   1.75 INCH HAIL
04/15/03   BROWN                          REPORTED BY SHERIFF

JS
Local storm report, Apr 15, 8:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
833 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    2 SW BRUSSELS             WI   1 INCH HAIL
04/15/03   DOOR                           REPORTED BY SHERIFF

JS
Local storm report, Apr 15, 8:44 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
844 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    PENSAUKEE                 WI   1 INCH HAIL
04/15/03   OCONTO                         REPORTED BY SPOTTER

JS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:13 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano47 min
Apr 15, 7:23 PM CDTSevere Thunderstorm WarningGRBKewaunee67 min
Apr 15, 7:38 PM CDTSevere Thunderstorm WarningGRBBrown37 min
Apr 15, 8:17 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.